Missouri, 2004

Damaging Wind in Missouri, May 27, 2004

May 27, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 26, 6:10 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, May 26, 6:10 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT WED MAY 26 2004

...MESOSCALE CONVECTIVE DISCUSSION...
AFTER LOOKING AT 00Z SGF SOUNDING AND COORDINATION WITH SPC HAVE
DECIDED TO REMOVE SOUTHERN PORTION OF TORNADO WATCH.  00Z SOUNDING
SHOWS DECENT CAP DEVELOPING AROUND 800 TO 850 MB AS WARMER AIR
CONTINUES TO ADVECT INTO THE AREA AT THAT LEVEL.  HAVE ALSO
DIMINISHED POPS BACK INTO THE 30 TO 50 PERCENT RANGE FOR TONIGHT
WITH HIGHEST POPS TO THE NORTH AROUND THE FRONT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH CONTINUES NORTH OF A NEVADA TO SALEM LINE.
KS...NONE.

LINDENBERG
Hazardous weather outlook, May 26, 7:55 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT WED MAY 26 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
855 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS...SOME MAY PRODUCE:
    LARGE HAIL UP TO THE SIZE OF GOLF BALLS...
    DAMAGING WINDS IN EXCESS OF 60 MPH...
    AND POSSIBLY AN ISOLATED TORNADO.

  LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND COULD LEAD TO FLOODING.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
  TONIGHT...HOWEVER THE GREATEST THREAT OF SEVERE THUNDERSTORMS IS
  NORTH OF A NEOSHO TO SALEM LINE. FLOODING IS POSSIBLE ACROSS
  MAINLY CENTRAL MISSOURI.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT AS A
  LOW LEVEL JET ENHANCES CONVERGENCE ALONG A FRONTAL BOUNDARY
  STALLED OUT ACROSS THE OUTLOOK AREA. THE PRIMARY THREAT FROM THESE
  THUNDERSTORMS WILL BE LARGE HAIL. THERE IS A CHANCE FOR DAMAGING
  WINDS AND POSSIBLY A TORNADO...MAINLY BEFORE 11 PM.

  LOCALLY HEAVY RAINFALL ON ALREADY SATURATED GROUNDS COULD LEAD TO
  LOCALIZED FLOODING...MAINLY OVER CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A WARM AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THURSDAY AND
  FRIDAY. A COLD FRONT MOVING SLOWLY SOUTHEAST BACK INTO THE REGION
  WILL PROVIDE THE FOCUS FOR ADDITIONAL PERIODS OF SEVERE
  THUNDERSTORMS AND HEAVY RAINFALL. ANOTHER STRONG SYSTEM MOVING
  THROUGH THE PLAINS AND MIDWEST LATE SUNDAY WILL PROVIDE AN
  ADDITIONAL CHANCE FOR STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

DSA/IZZI

In the hours before

Local storm report, May 27, 12:00 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0100 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             HEPLER                  37.67N 94.97W
05/27/2004  1.00 INCH        CRAWFORD           KS   PUBLIC

            HAIL 2 INCHES DEEP REPORTED BY VOLUNTEER WEATHER
            OBSERVER.

BOOKBINDER
Local storm report, May 27, 12:07 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0107 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     2 N FARLINGTON          37.65N 94.83W
05/27/2004                   CRAWFORD           KS   PUBLIC

            WIND DAMAGE REPORTED WITH ESTIMATED GUSTS OVER 60 MPH.
            NICKEL TO QUARTER SIZE HAIL REPORTED AS WELL.

BOOKBINDER
Special weather statement, May 27, 12:14 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 AM CDT THU MAY 27 2004

MOZ089-270715-
DADE-
114 AM CDT THU MAY 27 2004

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR DADE COUNTY...

A LARGE AND VERY DANGEROUS TORNADIC SUPERCELL OVER CRAWFORD COUNTY
KANSAS WILL MOVE RAPIDLY EAST SOUTHEASTWARD...AND IF IT MAINTAINS
ITS CURRENT INTENSITY THEN IT WILL ENTER WESTERN DADE COUNTY BY 215
AM. PERSONS IN DADE COUNTY SHOULD PREPARE FOR A TORNADO. IN
ADDITION...HAIL TO THE SIZE OF BASEBALLS OR LARGER AND WINDS IN
EXCESS OF 70 MPH CAN ALSO BE EXPECTED.

IZZI
Local storm report, May 27, 12:15 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0115 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     4 W ARMA                37.53N 94.77W
05/27/2004  60 MPH           CRAWFORD           KS   TRAINED SPOTTER

0110 AM     FUNNEL CLOUD     2 W ARMA                37.53N 94.74W
05/27/2004                   CRAWFORD           KS   LAW ENFORCEMENT

            STORM SPOTTERS TRACKING A FUNNEL CLOUD BETWEEN GIRARD
            AND ARMA.

BOOKBINDER
Local storm report, May 27, 12:21 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0121 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     HIATTVILLE              37.72N 94.88W
05/27/2004                   BOURBON            KS   LAW ENFORCEMENT

            SUBSTANTIAL DEBRIS ACROSS ROADWAYS. UNKNOWN IF DAMAGE
            WAS CAUSED BY TORNADO OR STRAIGHT LINE WINDS.

0117 AM     FUNNEL CLOUD     BURGESS                 37.57N 94.62W
05/27/2004                   BARTON             MO   EMERGENCY MNGR

BOOKBINDER
Local storm report, May 27, 12:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0130 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             8 NW ARMA               37.61N 94.80W
05/27/2004  1.75 INCH        CRAWFORD           KS   EMERGENCY MNGR

BOOKBINDER

The radar

The Springfield radar (KSGF), 86 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
May 27, 12:30 AM CST
Where
Barton County, 3 mi N of Lamar
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -94.283

Severe thunderstorm wind gusts downed a large tree into the living room of a farm home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398171.